Indian Journal of Rheumatology

CASE-BASED REVIEW
Year
: 2016  |  Volume : 11  |  Issue : 4  |  Page : 226--227

Supplementing Vitamin D: Dangers of too much of a good thing


Saba Fathima1, Kurian Thomas1, Vineeta Shobha2, Jyothi Idiculla1,  
1 Department of Medicine, St. John's Medical College, Bengaluru, Karnataka, India
2 Department of Immunology, St. John's Medical College, Bengaluru, Karnataka, India

Correspondence Address:
Dr. Jyothi Idiculla
Department of Medicine, St. John's Medical College, Bengaluru - 560 034, Karnatakaj
India

Abstract

The practice of checking and supplementing vitamin D even in situations where it is not warranted has become common practice among physicians. While many do not develop ill effects, some patients may suffer from consequent toxicity. This occurs mostly in patients who are vitamin D sufficient or those who have underlying disorders. We report a case of vitamin D supplementation in an elderly lady which resulted in hypercalcemia and pathological calcification.



How to cite this article:
Fathima S, Thomas K, Shobha V, Idiculla J. Supplementing Vitamin D: Dangers of too much of a good thing.Indian J Rheumatol 2016;11:226-227


How to cite this URL:
Fathima S, Thomas K, Shobha V, Idiculla J. Supplementing Vitamin D: Dangers of too much of a good thing. Indian J Rheumatol [serial online] 2016 [cited 2021 Nov 30 ];11:226-227
Available from: https://www.indianjrheumatol.com/text.asp?2016/11/4/226/192678


Full Text

 Introduction



In the past decade, Vitamin D has assumed importance as a major hormone. In addition to skeletal and muscle diseases, it has been reported to be associated with insulin resistance, diabetes, autoimmune disorders, and even cancer.[1] While these effects are being debated, indiscriminate checking and widespread supplementation of Vitamin D are being practiced by doctors in different disciplines. Vitamin D toxicity may result in hypercalcemia with consequent symptomatology.[2],[3] We report a case of overtreatment with Vitamin D with undesirous effects.

 Case Report



An 85-year-old previously healthy lady presented to the outpatient department with abdominal pain and myalgia of a week duration. Initial investigations revealed neutrophilic leukocytosis and ultrasound abdomen was suggestive of acute cholecystitis. The other laboratory tests and electrocardiogram were normal but for an elevated serum creatinine of 1.5 mg/dl and calcium (Ca) of 12.2 mg/dL (normal range; 8.5-10.2 mg/dL). She was commenced on intravenous fluids for hydration along with antibiotics. The Vitamin D was 157 ng/mL (hypervitaminosis D = above 100 ng/mL) and parathyroid hormone (PTH) 6 pg/ml. Work up for hypercalcemia including malignancy screen and angiotensin-converting enzyme levels were normal. A diagnosis of non-PTH dependent hypercalcemia was made.

A computed tomography scan of her abdomen revealed hyperdense and calcified irregular sludge in the gall bladder and extensive heterotopic calcification in the form of myometrial calcification [Figure 1], mesenteric node calcification, and vascular calcification. Her serum ionized Ca was still high at 1.5 mmol/L (1.03–1.32 mmol/L) after hydration and loop diuretics.{Figure 1}

On observing the highly elevated Vitamin D with heterotropic calcification, we probed into her medical history. There was a history of osteoporotic fracture of the right neck of femur following which she was on alternate day injections of arachitol (cholecalciferol) 6 lakhs units weekly for 2 weeks. Subsequently, she has also been on oral supplementation with sachets of 60,000 units weekly. The Ca and Vitamin D levels were normalized on follow-up after stopping oral supplementation. The serum creatinine came down to 0.8 mg/dl. She underwent an elective cholecystectomy 2 months after discharge.

 Discussion



The doses recommended for the treatment of Vitamin D deficiency in a female of 70 years is 50,000 IU/week for a total of 8 weeks followed by maintenance doses of up to 2000 IU/day to keep the blood levels above 30 ng/ml.[4] Our patient was commenced on simultaneous treatment with parenteral and oral doses of vitamin D, without measuring the baseline levels. It is likely that she may have been Vitamin D sufficient at the time of starting such therapy. This may have led on to unacceptably high doses with consequent hypercalcemia and heterotropic calcifications. There have been few reports of Vitamin D toxicity in Indian medical literature.[3],[5],[6] The case of an elderly female who was prescribed injection arachitol (cholecalciferol) without baseline evaluation bears similarity to our case.[6] This patient presented with features of hypercalcemia and acute renal failure. In both these patients, high doses of arachitol (cholecalciferol) were administered.

Although extraskeletal calcifications are described in chronic kidney disease, sarcoidosis, and malignancies, to the best of our knowledge, it has not been reported in hypervitaminosis D. This case demonstrates the hazards associated with indiscriminate therapy with Vitamin D. Clinicians should be aware that current guidelines recommend screening for deficiency in osteomalacia, osteoporosis, renal and hepatic failure, malabsorption syndromes, usage of drugs like steroids, hyperparathyroidism, and falls in the elderly.[4] Although local application of magnesium sulfate in tendon and muscle calcifications has been reported be successful, therapy for such extensive calcification is not known.[7] In our patient, following the fracture over-treatment with Vitamin D without checking for blood levels led on to hypercalcemia and calcifications. Vitamin D therapy, especially in high doses without indication and monitoring, may be hazardous in the elderly and in those with renal failure or hyperparathyroidism. Even if a physician's therapy does not benefit, it should not harm.

“Primum nonnocerae” (Thomas Inamn 1820–1876)

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Wacker M, Holick MF. Vitamin D – Effects on skeletal and extraskeletal health and the need for supplementation. Nutrients 2013;5:111-48.
2Koul PA, Ahmad SH, Ahmad F, Jan RA, Shah SU, Khan UH. Vitamin D toxicity in adults: A case series from an area with endemic hypovitaminosis D. Oman Med J 2011;26:201-4.
3Maji D. Vitamin D toxicity. Indian J Endocrinol Metab 2012;16:295-6.
4Evaluation, Treatment, and Prevention of Vitamin D Deficiency: An Endocrine Society Clinical Practice Guideline. Available from: http://www.endocrine.org/education-and-practice-management/clinical-practice-guidelines. [Last accessed on 2016 Sep 07].
5Garg G, Khadgwat R, Khandelwal D, Gupta N. Vitamin D toxicity presenting as hypercalcemia and complete heart block: An interesting case report. Indian J Endocrinol Metab 2012;16 Suppl 2:S423-5.
6Mansuri ZH, Kaji BC, Dumra S, Buch HN. Hypervitaminosis-D, an uncommon reality! J Assoc Physicians India 2014;62:58-60.
7Steidl L, Ditmar R. Soft tissue calcification treated with local and oral magnesium therapy. Magnes Res 1990;3:113-9.